Is the Contraceptive Pill Affecting Your Sex Drive?

Related Article
Body
What Do You Mean 'You Can't Find It'? One Woman's Nightmare with the IUD
Read Article
tanalee youngblood unsplash dying dried roses
Photo: Courtesy of Tanalee Youngblood

Are you rarely in the mood to get intimate, but can’t figure out why? Your birth control might be to blame.

While the most common side effects of the pill (including nausea, weight gain, headaches, and mood changes) are widely known and agreed upon, there is one that’s rarely talked about: its effect on the libido. But while many women will swear up and down that their sex drive took a nose dive once they started taking hormonal birth control, most doctors maintain that there isn’t sufficient evidence to link the two.

Let’s take a look at the research.

In a group of 2,612 female medical students, 37 percent of pill users reported at least one sign of sexual dysfunction, German researchers found. In Sweden, investigators surveyed 3,740 women in their twenties and, among those either on the pill or using other hormonal contraception (such as patches, implants, and injections), 27 percent reported a decrease in their desire. Lithuanian researchers, meanwhile, worked with 80 women and divided them into two groups; 40 women were put on the pill while the other 40 were put on non-hormonal contraception. Just three months later, those on the pill reported a significant decrease in their sexual arousal and libido.

So what gives? Testosterone, apparently.

Testosterone is one of the most influential hormones when it comes to our sex drives. One notable effect of the pill is that it increases the body’s production of Sex Hormone Binding Globulin (SHBG). SHBG attaches to your sex hormones – including testosterone – thereby decreasing the amount of free testosterone, or active testosterone, in the body. According to a study in the Journal of Sexual Medicine, women on the birth control pill have four times more SHBG than those who never used hormonal contraceptives.

While the most common side effects of the pill are widely known and agreed upon, there is one that’s rarely talked about: its effect on the libido.

“One of the side effects of the pill is the lower production of testosterone that is highly responsible for sex drive, which could explain a correlation. Also, women with originally lower testosterone levels may find their sex drive affected,” says Dr. Hussein Gohar, FRCOG, Consultant OB GYN and Fellow of the Royal College of Obstetricians and Gynecologists.

In an ovulating woman who is not on hormonal contraception, a spike in testosterone normally transpires mid-cycle to encourage intercourse while she can get pregnant. However, when ovulation no longer occurs (which is how the pill works), then that spike is also on hiatus.

“Libido has been linked to hormonal fluctuations during the cycle with increased desire around the time of ovulation and menstruation (provided that the period pains aren’t that strong). However, the oral contraceptive formulation tricks the pituitary gland into a pseudo pregnancy state so it doesn’t stimulate the ovaries to produce hormones and ovulate,” says Dr. Gohar. To prove this, Belgian researchers tracked 89 couples and found that the pill users amongst them showed no spike in libido mid-cycle and had intercourse less frequently.

“Having said that,” Dr. Gohar adds, “the ovaries still produce testosterone while on the pill, which can be enough to maintain a healthy sex drive. Some women will also enjoy a better sexual life while on the pill as it eliminates the anxiety of unwanted pregnancies, better cycle regulation, lighter periods, and less painful periods.”

When it comes to the link between testosterone and libido, it’s important to note that men experiencing a decreased sex drive that is linked to a hormonal imbalance have been successfully treated with Testosterone Replacement Therapy (TRT) for decades, as have postmenopausal women (who report a drop in testosterone as they age).

Less testosterone also means less lubrication in the nether region. As women know, dryness equals to uncomfortable or painful intercourse – definitely a desire killer. What’s more, gynecologist Dr. Andrew Goldstein, of The Centers for Vulvovaginal Disorders, has been looking at the physiological changes that can be attributed to the oral contraceptive pill (OCP) and their link to vulvodynia (chronic pain or discomfort around the opening of your vagina) and vestibulodynia (an excessive sensitivity or overgrowth of the nerve fibers on a woman’s genitals). He concluded that OCPs with lower levels of estrogen might cause a greater risk of developing vestibulodynia.

To sum this up, the reason many women on the pill report a dip in sex drive could be linked to the reduced levels of free or active testosterone in a woman’s body as a result of the pill, thereby affecting her libido. Hormonal changes brought about by the OCP could also be linked to less lubricated and less pleasurable sex. However, hormones are not the only thing at play here.

Indeed, there are other factors that can make our desires go from burning hot to a flickering flame. Canadian researchers, for instance, blame it on long-term relationships. They’ve found that, in committed relationships, love naturally shifts from passionate to compassionate. Over-familiarity, they say, is one of the reasons for a “mid-life sex problem”.

There may be some truth to that, but our lifestyles certainly aren’t helping either. Physical exhaustion (from having too much on our plate), an overdose of technology (leaving us distracted), and certain meds (such as those for high blood pressure, depression, and heartburn) can all lead to lowered sex drives in both men and women.

The problem is that there is very little research on the link between contraception and women’s sex drive. In fact, out of the 44,000 research publications on oral contraceptive in 2018, less than 100 of those – that’s 0.5 percent – have studied the impact of contraception on a woman’s libido and sexuality.

Unbelievable, isn’t it? But then again, so is the “don’t ask, don’t tell” culture around women’s sexuality.

If you’re on birth control and your libido isn’t what it used to be, consider the following suggestions, courtesy of Everyday Health.

1

Communicate your desires.

Think about what turns you on and talk about your desires with your partner. That includes responsive desire, which is a sexual stirring you feel in response to something you see, hear, or experience. If something feels good, say so. If it doesn’t, also communicate that. Better intimacy leads to greater desire.

2

Consider medication.

If you’re taking anti-depressants, anti-seizure, or high blood-pressure meds, mention to your doctor that you’re experiencing low libido.

3

Use lubrication.

Vaginal dryness can be a side effect of the pill. If you’re in the mood but it hurts during intercouse, use lubrication to solve that issue.

4

Check in with yourself.

A woman’s libido is linked to her psychological and physical state. If you’re stressed, sad, angry, anxious, or overwhelmed, that could affect how often you’re in the mood. Check in with yourself and consider whether your mental health is affecting your desire. You may need to speak with someone or take some time to relax and unwind.

5

Get out of your head.

While being in tune with our thoughts and feelings is important, sometimes we tend to overthink things. Feeling wishy-washy about doing it? Try to shift your focus to the present moment. You might find that, once you let go of your thoughts and worries and just live in the moment, you’ll enjoy it.

6

Get offline.

When we bring technology into bed with us, how are we expected to be in the mood? We’re too distracted; switched on rather than turned on. Leave the technology where it belongs – outside your bedroom.

 

7

Change your contraceptive method.

We know our bodies best. If the pill doesn’t feel right for you, speak to your health provider about changing it. They’ll be able to provide you with alternatives.

Be in the know.
Every day, receive Goodness's top articles straight to your computer or smartphone. It's never been easier to stay up-to-date on the latest stories.
Connect using Facebook Messenger